Thunderstorm Wind, Potter
- When
- July 26, 6:00 PM CST
- Where
- Potter County, 7.68 mi NE of Bushland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.270, -101.990
Estimated 60 MPH gust.
A perturbation in the mean weak flow aloft rounding the eastern side of the anti-cyclonic flow centered over eastern New Mexico provided the lift for diurnal thunderstorms. In a moderate CAPE and weak shear environment, forcing for ascent for convection came with residual outflow boundaries followed by a cold front moving south into the Panhandles the evening of the 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A perturbation in the mean weak flow aloft rounding the eastern side of the anti-cyclonic flow centered over eastern New Mexico provided the lift for diurnal thunderstorms. In a moderate CAPE and weak shear environment, forcing for ascent for convection came with residual outflow boundaries followed by a cold front moving south into the Panhandles the evening of the 26th. Fragmented linear convection lines with embedded cells developed with several reports of damaging property with strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 26, 3:03 PM CST, 2 hours 57 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
403 PM CDT Wed Jul 26 2017
.DISCUSSION...
Not a lot of changes in this forecast compared to the previous.
Fairly broad mid/upper level high pressure spinning over TX/NM.
Winds aloft will be weak and vary from west to north depending on
smaller scale waves coming off the Rockies. A cold front is being
sampled with most of the cooler air up in northern KS over to the
Front Range. However, a surface low is positioned over north-
central KS which has helped switch winds to the north over the OK
Panhandle along with a weak baroclinic zone. Isolated
Thunderstorms are beginning to develop along this boundary. A
surface trough is situated roughly over the Canadian River Valley
where scattered CU and a few towering CU are trying to break a
weak cap. Any activity that does develop south of the boundary
should be isolated single cell, short lived thunderstorms with
some downburst potential given steep low level lapse rates,
moderate instability and downdraft CAPE on the order of 1000-1500
J/kg. Warm 500mb temperatures should keep hail growth minimal.
Thunderstorm chances go up considerably this evening and overnight
as a shortwave develops off the Rockies on the northern periphery
of the high pressure. Model guidance shifts this wave eastward
with most of the PVA across the northern zones. The frontal
boundary will be the focus for enhanced moisture convergence with
pos low level theta-E advection coming in behind the front. PWAT
values are expected to increase to 1.5 to 2.0 inches with surface
dew points increasing well into the mid to upper 60s along the
boundary. CAMs and medium range guidance have been consistent with
initiating a large area of thunderstorms across the northwestern
zones where the best forcing along the boundary combine with the
mid level forcing from the shortwave. Due to the high PWATs, weak
mid level flow and shear vectors oriented parallel to the
boundary, storms should be efficient heavy rain producers. Have
issued a flash flood watch for the far northwestern TX Panhandle
and far western OK Panhandle for the overnight and early morning
period. Severe potential overnight looks low as storms become
elevated and loose maximum buoyancy potential (MLCAPE values drop
to around 1000 J/kg given low mid level lapse rates) and weak
shear. Can't completely rule out some severe downburst winds
become strong enough to break the surface inversion, but it seems
unlikely as the surface inversion is progged to be fairly strong.
The overnight convection may congeal into an MCS and slowly move
southeast until the forcing from the upper level shortwave shifts
east of the area. This should lead to possible lull in activity
Thursday morning after 12z as the convection becomes less
organized and coverage decreases. Their are some differences in
model guidance on how far south the surface boundary will push,
with medium range guidance keeping it stalled over the northern
zones. However, short term guidance (NAMNest and NMM/ARW) suggest
this boundary may push as far south as the I40 corridor. This
seems plausible given overnight storm cold pools should help
advance the boundary south. Thus, shifted higher chance pops south
covering most of the southern Panhandles. There is not a clear
indication of a shortwave, but convergence along the boundary and
the very moist vertical profiles will lead to at least scattered
thunderstorm development. Storms should continue to be efficient
rain producers with similar environmental conditions to Wednesday
night so will need to watch for flooding potential.
Rain chances will continue through the extended as statistical and
deterministic guidance keeps moisture in place, especially across
the eastern zones. The upper level high isn't progged to move
much until later next week when models do suggest that it will
shift westward leaving the Panhandles in more dominant northwest
flow. Still, occasional shortwaves and the existence of lingering
boundaries will keep chance pops through the next 7 days.
Temperatures will also stay much closer to average, if not
slightly below average beyond the day 1 forecast.
Ward
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 69 89 67 91 68 / 40 40 40 20 30
Beaver OK 73 86 68 89 68 / 40 50 40 40 40
Boise City OK 65 79 64 85 64 / 80 50 40 40 40
Borger TX 73 91 71 93 71 / 40 40 40 30 40
Boys Ranch TX 71 90 69 92 69 / 50 40 40 20 30
Canyon TX 69 90 68 92 68 / 30 40 40 20 20
Clarendon TX 71 93 69 92 70 / 20 40 30 20 30
Dalhart TX 70 85 66 89 66 / 70 40 40 30 30
Guymon OK 70 82 67 88 67 / 60 50 40 40 40
Hereford TX 70 91 68 93 67 / 40 40 40 20 20
Lipscomb TX 74 90 70 91 69 / 40 30 40 40 40
Pampa TX 70 90 68 91 68 / 40 40 40 30 40
Shamrock TX 73 95 71 92 71 / 30 40 30 30 40
Wellington TX 73 98 72 95 72 / 20 40 30 20 30
&&
.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch from 9 PM CDT this evening through Thursday
morning for the following zones: Dallam...Hartley.
OK...Flash Flood Watch from 9 PM CDT this evening through Thursday
morning for the following zones: Cimarron.
&&
98/7Hazardous Weather Outlook National Weather Service Amarillo TX 415 PM CDT Wed Jul 26 2017 OKZ001>003-TXZ001>020-270915- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 415 PM CDT Wed Jul 26 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are possible across portions of the Texas and Oklahoma Panhandles. A few storms maybe strong with gusty winds and small hail being a threat along with localized flooding. The western Oklahoma Panhandle and northwestern Texas Panhandles will have a higher potential for flash flooding, thus, a Flash Flood Watch has been issued for those areas through early Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Flash Flood Watch has been issued through early Thursday morning for the western Oklahoma Panhandle and northwestern Texas Panhandle for efficient rain producing storms lingering in those areas. Otherwise, there is a chance of thunderstorms everyday from Thursday through Tuesday. Some storms maybe strong with gusty winds and small hail possible. Localized heavy rainfall along with flooding and flash flooding will continue to be the main threat throughout this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement National Weather Service Amarillo TX 510 PM CDT WED JUL 26 2017 TXZ016-262245- Deaf Smith TX- 510 PM CDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEAF SMITH COUNTY UNTIL 545 PM CDT... At 509 PM CDT, Doppler radar was tracking a strong thunderstorm near Bootleg, or 12 miles north of Friona, moving east at 5 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Bootleg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3489 10304 3496 10250 3475 10254 3475 10304 TIME...MOT...LOC 2209Z 281DEG 6KT 3482 10275 Ward
Special Weather Statement National Weather Service Amarillo TX 520 PM CDT WED JUL 26 2017 TXZ011-012-262300- Potter TX-Oldham TX- 520 PM CDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND SOUTHWESTERN POTTER COUNTIES UNTIL 600 PM CDT... At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Valley De Oro, or 17 miles northeast of Vega, moving east at 5 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Amarillo and Valley De Oro. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3530 10243 3548 10223 3541 10185 3518 10192 TIME...MOT...LOC 2220Z 281DEG 6KT 3536 10214 Ward
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT WED JUL 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 8 W SLAPOUT 36.60N 100.26W
07/26/2017 M64 MPH BEAVER OK MESONET
&&
EVENT NUMBER AMA1700790
EASpecial Weather Statement
National Weather Service Amarillo TX
555 PM CDT WED JUL 26 2017
TXZ007-262330-
Moore TX-
555 PM CDT WED JUL 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MOORE COUNTY UNTIL 630
PM CDT...
At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near
Four Way, or 8 miles south of Dumas, moving northeast at 5 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Dumas, Four Way and Masterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3593 10187 3570 10170 3562 10194 3562 10197
3577 10208
TIME...MOT...LOC 2255Z 237DEG 6KT 3574 10195
BiedaPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
559 PM CDT WED JUL 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 4 NNE DARROUZETT 36.50N 100.31W
07/26/2017 E60 MPH BEAVER OK PUBLIC
&&
EVENT NUMBER AMA1700791
EASpecial Weather Statement National Weather Service Amarillo TX 616 PM CDT WED JUL 26 2017 TXZ011-012-016-017-270000- Potter TX-Randall TX-Deaf Smith TX-Oldham TX- 616 PM CDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL... SOUTHEASTERN OLDHAM...NORTHEASTERN DEAF SMITH AND SOUTHWESTERN POTTER COUNTIES UNTIL 700 PM CDT... At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Bushland, or 13 miles west of Amarillo, moving southeast at 5 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Amarillo, Wildorado and Bushland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3509 10231 3535 10227 3544 10200 3521 10183 TIME...MOT...LOC 2316Z 293DEG 5KT 3527 10205 Ward
The national radar mosaic for the moment the first event began.
3 thunderstorm wind. Local standard time, as filed.
Estimated 60 MPH gust.
Four trees blown down at this location in downtown Amarillo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713592, 713593, 713594.